New Mexico, 2014Flash Flood in New Mexico, September 12, 2014
September 12, 2014 · NWS EPZ · 1 event in 1 county or zone
Low level east to southeast flow started bringing in some low level moisture to the region with weak flow in the mid levels. Storms developed over the Sacramento Mountains and moved west onto the lowlands toward Tularosa which caused some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level east to southeast flow started bringing in some low level moisture to the region with weak flow in the mid levels. Storms developed over the Sacramento Mountains and moved west onto the lowlands toward Tularosa which caused some localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 12, 8:54 AM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 12, 8:54 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
954 AM MDT FRI SEP 12 2014
SYNOPSIS...
ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL HELP FUEL
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE. EXCESSIVER RUN OFF
FROM HEAVY RAINS MAY CAUSE FLOODING ALONG DRAINAGES AND ARROYOS.
TEMPERATURES ON SATURDAY AND SUNDAY WILL BE AT LEAST 10 DEGREES
BELOW NORMAL. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE NEAR
NORMAL TEMPERATURES WITH A SLIGHT CHANCE FOR RAIN EACH DAY.
&&
.UPDATE...
SHOWERS AND THUNDERSTORMS HAVE EXPANDED WESTWARD FROM HUDSPETH
COUNTY INTO EL PASO COUNTY THIS MORNING. SATELLITE IMAGERY
INDICATES A MOISTURE PLUME STRADDLING THE AREA FROM SOUTHWEST TO
NORTH EAST. AREA OF MOST ABUNDANT MOISTURE INCLUDES PORTIONS OF
SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS AND LOCATIONS TO THE
EAST. SHORT RANGE MODELS INDICATE A FURTHER EXPANSION OF RAIN FROM
FAR WEST TEXAS INTO SOUTH CENTRAL NEW MEXICO AS THE DAY PROGRESSES.
RAIN CHANCES WILL BE ENHANCED BY A STRONG COLD FRONT PUSHING INTO
THE AREA LATER THIS AFTERNOON. MOIST AIR OVERRUNNING THE FRONT
WILL KEEP RAIN CHANCES LIKELY INTO THE EARLY MORNING HOURS OF
SATURDAY. RAINFALL TOTALS ARE ALREADY OVER 2 INCHES IN PORTIONS OF
HUDSPETH COUNTY WITH ADDITIONAL RAIN EXPECTED. OTHER AREAS MAY SEE
1 TO 3 INCHES...ESPECIALLY IN THE SOUTHERN SACRAMENTO MOUNTAINS
BY EARLY SATURDAY MORNING. EXCESSIVE RUN OFF FROM HEAVY RAIN WILL
INCREASE THE POTENTIAL FOR FLASH FLOODING ALONG DRAINAGES...SMALL
STREAMS AND NORMALLY DRY ARROYOS. AS A RESULT A FLASH FLOOD WATCH
IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO AND FAR WEST
TEXAS UNTIL LATE TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 503 AM MDT FRI SEP 12 2014/
SYNOPSIS...
ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL HELP FUEL
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
TEMPERATURES ON SATURDAY AND SUNDAY WILL BE AT LEAST 10 DEGREES
BELOW NORMAL. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE NEAR
NORMAL TEMPERATURES WITH A SLIGHT CHANCE FOR RAIN EACH DAY.
DISCUSSION...
ABUNDANT MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH AND AT THE
SAME TIME WE WILL SEE A COLD FRONT PUSH INTO THE REGION FROM THE
EAST LATER TONIGHT. WE WILL CONTINUE TO SEE SHOWERS AND
THUNDERSTORMS DEVELOP THIS MORNING INTO THE EVENING HOURS. I
THOUGHT ABOUT A FLASH FLOOD WATCH...BUT RIGHT NOW I DON'T SEE
ENOUGH DYNAMICS TO GIVE US A THREAT OF WIDE SPREAD HEAVY RAINS
LATER TODAY...SO FOR NOW I'M NOT PLANNING ON ISSUING A WATCH. AS
THE FRONT MOVES IN IT WILL HELP FIRE OFF MORE SHOWERS AND
THUNDERSTORMS BUT AGAIN NOT HEAVY OR WIDESPREAD ENOUGH TO WARRANT
A WATCH. LATER ON SATURDAY THE MODELS CONTINUE TO INDICATE THAT
MORE STABLE AIR WILL PUSH IN BEHIND THE FRONT. THE MORE STABLE AIR
WILL END THE THREAT FOR THUNDERSTORMS...BUT WE WILL LIKELY
CONTINUE TO SEE SCATTERED SHOWERS FOR MUCH OF THE DAY ON SATURDAY.
TEMPERATURES ON SATURDAY WILL BE WELL BELOW NORMAL WITH HIGHS
RUNNING 10 TO 15 DEGREES BELOW NORMAL. ON SUNDAY WE WILL SEE
WARMER TEMPERATURES...BUT HIGHS WILL STILL BE RUNNING AROUND 10
DEGREES BELOW NORMAL. ALSO ON SUNDAY ALOFT AN UPPER LEVEL RIDGE
WILL BEGIN TO NOSE IT'S WAY INTO THE AREA. FOR THE FIRST PART OF
NEXT WEEK WE WILL SEE A BATTLE BETWEEN THE MOISTURE THAT MOVES UP
FROM THE SOUTH AND THE RIDGE ALOFT KEEPING A LID ON CONVECTION.
FOR NOW I'VE GONE WITH ISOLATED LOWLAND/SCATTERED MOUNTAINS RAIN
CHANCES FOR THE FIRST PART OF NEXT WEEK...THE MOISTURE WILL TRY AND
FUEL THUNDERSTORMS...BUT THE RIDGE WILL TRY AND KEEP THEM TO A
MINIMUM. RIGHT NOW IT DOES NOT APPEAR THAT MUCH (IF ANY) MOISTURE
FROM TROPICAL STORM ODILE WILL MAKE IT INTO THE AREA. WITH THE
RIDGE ALOFT IT WILL STEER MOST OF THE MOISTURE INTO ARIZONA.
AVIATION...VALID 12/12Z-13/12Z
CLOUDS...MOISTURE AND RAIN WILL BE THE ORDER OF THE DAY TODAY. WE
WILL HAVE GENERALLY VFR CONDITIONS FOR MOST OF THE DAY. CEILINGS
WILL RUN BKN120...BUT WILL BE LOWER NEAR ANY SHOWERS AND
THUNDERSTORMS. WINDS WILL GENERALLY BE FROM THE EAST...BUT LATER
THIS EVENING A COLD FRONT WILL PUSH ACROSS THE REGION AND THAT
WILL HELP KICK OUR WINDS UP A NOTCH. WE COULD SEE SOME STRONG
GUSTY WINDS ON THE WEST SIDE OF AREA MOUNTAINS. ALSO AS THE COLD
FRONT PUSHES IN WE COULD SEE CEILINGS LOWER TO BKN050. WE WILL SEE
BETTER CONDITIONS ONCE YOU GET WEST OF THE RIO GRANDE...BUT EVEN
THERE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER TODAY.
STORM MOTION TODAY WILL BE SLOWLY TO THE NORTH OR NORTHEAST.
FIRE WEATHER...
CLOUDS AND MOISTURE ARE MOVING INTO AREAS EAST OF THE RIO GRANDE
THIS MORNING AND WE WILL SEE THE CLOUDS AND MOISTURE SPREAD TO THE
WEST LATER TODAY. THERE IS A GOOD CHANCE FOR RAIN TODAY AND
TONIGHT...ESPECIALLY EAST OF THE RIO GRANDE. A COLD FRONT WILL
MOVE ACROSS THE REGION LATER THIS EVENING AND THAT WILL HELP KEEP
THE RAIN CHANCES GOING. WE'LL SEE MUCH COOLER CONDITIONS ON
SATURDAY AND SUNDAY WITH HIGHS RUNNING AROUND 10 DEGREES BELOW
NORMAL. RAIN CHANCES WILL DIMINISH LATE SATURDAY THROUGH
SUNDAY...BUT THEN FOR THE FIRST PART OF NEXT WEEK WE WILL SEE A
CHANCE OF RAIN EACH DAY. AS THE COLD FRONT PUSHES IN TONIGHT WE
COULD SEE SOME STRONG GUSTY WINDS ON WEST SLOPES OF AREA
MOUNTAINS. MIN RH'S WILL BE RUNNING PRETTY HIGH TODAY THROUGH
SUNDAY WITH 50'S IN THE LOWLANDS AND 70'S IN THE MOUNTAINS. FOR
THE FIRST PART OF NEXT WEEK MIN RH'S WILL DRY A LITTLE BUT NOT
MUCH WITH 40'S IN THE LOWLANDS AND 60'S IN THE MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 79 62 74 62 79 / 70 60 20 10 0
SIERRA BLANCA 74 56 70 55 75 / 90 60 20 10 10
LAS CRUCES 78 58 73 57 76 / 60 60 20 10 0
ALAMOGORDO 76 57 72 56 79 / 70 60 20 10 0
CLOUDCROFT 57 41 54 37 57 / 80 60 30 20 20
TRUTH OR CONSEQUENCES 75 58 72 57 75 / 60 50 20 10 10
SILVER CITY 74 55 67 54 73 / 50 50 30 10 10
DEMING 79 58 73 57 77 / 50 50 20 10 0
LORDSBURG 81 58 76 57 78 / 50 50 20 10 0
WEST EL PASO METRO 79 61 74 61 79 / 70 60 20 10 0
DELL CITY 77 55 72 55 78 / 90 60 20 10 20
FORT HANCOCK 79 57 74 58 82 / 80 60 20 10 0
LOMA LINDA 72 56 68 55 73 / 80 60 20 10 0
FABENS 79 58 73 58 81 / 70 60 20 10 0
SANTA TERESA 79 58 72 59 78 / 70 60 20 10 0
WHITE SANDS HQ 78 60 72 59 76 / 70 60 20 10 0
JORNADA RANGE 77 56 72 55 76 / 60 60 20 10 0
HATCH 76 57 72 56 76 / 50 50 20 10 0
COLUMBUS 77 59 72 58 78 / 50 50 20 10 0
OROGRANDE 77 60 73 59 74 / 70 60 20 10 0
MAYHILL 63 47 61 42 67 / 80 60 30 20 20
MESCALERO 65 47 63 43 66 / 70 60 30 20 20
TIMBERON 64 46 61 42 63 / 80 60 30 20 20
WINSTON 67 49 64 47 73 / 60 40 30 20 20
HILLSBORO 69 55 67 54 75 / 50 50 20 10 10
SPACEPORT 76 56 71 55 74 / 50 50 20 10 10
LAKE ROBERTS 71 49 66 47 73 / 60 50 30 20 20
HURLEY 74 55 70 54 74 / 50 50 20 10 0
CLIFF 77 45 71 42 75 / 50 50 20 10 0
MULE CREEK 76 41 70 38 73 / 50 40 20 10 0
FAYWOOD 70 54 66 53 76 / 50 40 20 10 10
ANIMAS 80 60 76 59 78 / 50 50 20 10 0
HACHITA 81 56 78 55 79 / 50 50 20 10 0
ANTELOPE WELLS 81 56 76 55 79 / 50 50 20 10 0
CLOVERDALE 76 54 72 53 76 / 50 50 20 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ410>417.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424.
&&
04/21 LUNDEEN/PARK
Hazardous weather outlook, Sep 12, 9:43 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1043 AM MDT FRI SEP 12 2014
NMZ401>417-TXZ418>424-131645-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1043 AM MDT FRI SEP 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE AND AN UNSTABLE AIR MASS WILL ALLOW NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS TO DEVELOP OVER THE AREA THIS
AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL PUSH INTO THE AREA
FROM THE EAST LATER THIS AFTERNOON AND TONIGHT AND HELP ENHANCE
RAIN AND THUNDERSTORM DEVELOPMENT. PERIODS OF MODERATE TO HEAVY
RAINFALL WILL OCCUR WITH EXCESSIVE RUNOFF POSSIBLE. THERE IS A
POTENTIAL FOR LOCALIZED FLASH FLOODING ALONG DRAINAGES...SMALL
STREAMS...NORMALLY DRY ARROYOS AND LOW WATER CROSSINGS. STRONG
EAST WINDS WILL ALSO OCCUR WITH THIS FRONT WITH HIGHER GUSTS ALONG
THE WEST SLOPES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AND SUNDAY WILL HAVE DRIER CONDITIONS AS MORE STABLE AIR
MOVES INTO THE AREA BEHIND THE FRONT. TEMPERATURES BE MUCH COOLER
SATURDAY AND SLIGHTLY WARMER ON SUNDAY. RAIN CHANCES WILL RETURN
TO THE AREA MONDAY WITH ISOLATED LOWLAND AND SCATTERED MOUNTAIN
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
LUNDEEN
Flash Flood, Otero
- When
- September 12, 1:45 PM MST to 3:00 PM MST
- Where
- Otero County, 0.6 mi W of Tularosa to 1.06 mi ENE of Tularosa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.070, -106.030
Flash flooding was reported around the Riata Road area west of Tularosa where water was crossing the road. Drainage ditches along Highway 54 were also filling up.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Texas, September 12, 2014$257,000 · 10 events
- Flash Flood and Flood in North Carolina, September 12 to 13, 2014$110,000 · 2 events
- Flash Flooding in Alabama, September 12, 20144 events
- Flooding in North Carolina, September 12, 20143 events
- Flooding in North Carolina, September 12, 20143 events
- Hail and Damaging Wind in Puerto Rico, September 12, 2014$2,000 · 0.5 in hail · 2 events
- Flash Flood in Georgia, September 12, 2014$1,000 · 1 event
- Flash Flood in Texas, September 12, 2014$500 · 1 event
- Funnel Cloud in Texas, September 12, 20141 event
- Wildfire in California, September 12 to 13, 2014$5,000 · 1 event
- Flash Flood in Louisiana, September 12, 20141 event
- Waterspout in Gulf of Mexico, September 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542563.